Q:

What is serotonin syndrome?

A:

Quick Answer

According to Mayo Clinic, serotonin syndrome occurs when a patient takes medications that cause high levels of the chemical serotonin to accumulate in the body. Serotonin syndrome likely occurs if a new medication is prescribed or can be attributed to the use of illegal drugs and dietary supplements.

Continue Reading

Full Answer

Mayo Clinic explains that common symptoms of serotonin syndrome include agitation or restlessness, confusion, rapid heart rate, dilated pupils, loss of muscle coordination or twitching muscles, muscle rigidity, heavy sweating, diarrhea, headache, shivering and goose bumps. Severe symptoms of serotonin syndrome that are less common include high fever, seizures, irregular heartbeat and unconsciousness. Discontinuation of the medication stops the symptoms of serotonin syndrome within a day; however, seeking medical attention is recommended if the symptoms persist or are severe.

Learn more about Conditions & Diseases
Sources:

Related Questions

Explore